Introduction: Ischaemic priapism following adrenergic alpha-antagonist is a rare emergency but some cases have been reported in literature. While opportunely describeing a case report of priapism following tamsulosin ingestion which presented to us, we reviewed the literature using PubMed library and selected all the articles about the casual relationship between those two entities: furthermore we looked for any other cases where priapism a-blockers-induced and chronic renal failure were both present in order to evaluate if this last condition may represent a risk factor. Patient and Methods: A 52 years old caucasian male with a clinical history of transplanted kidney presented to us for lower urinary tract symptoms related to a BPH condition. His prostate was firm and enlarged on digito-rectal examination. PSA and urine analysis were normal while blood examination revealed a chronic renal failure (creatinine 2,0 mg/dl). Empirical treatment with tamsulosin was initiated. Two days after the first dose of drug he developed a painfull persistent erection according to priapism diagnosis. After performing a distal shunt of the corpora and intracavernosal injection of etilephrine, full penile detumescence was obtained. Discussion: The proposed mechanism responsible for priapism following A1-antagonist is an alpha adrenergic blockade which directly inhibits the sympathetic impulse of detumescence expecially if a higher dose has been taken or its concentration is increased by metabolism inhibition. Although more common in non uroselective agents, few cases related to tamsulosin have been also described. In a systematic review of the literature 14 articles about priapism following a-blockers were found but to our knowledge this is the first case related to chronic renal function condition.. Conclusions: Adrenergic a-blockers are safe and effective drugs but, although rare, association with priapism is documented. Patient should be informed of the risk especially whenever affected by renal failure in order to not to delay medical care and earlier treat this urological emergency

Ischaemic priapism tamsulosin-induced in chronic renal failure: may this represent a risk factor? / Olivieri, Valerio; Fortunati, Valentina; Bellei, Luca; Massarelli, Massimo; Ollino, Massimo; DE LUCA, Francesco; Maurizi, Angela; Annoscia, Scipio; Griffa, Daniele. - (2019). ((Intervento presentato al convegno Congresso Nazionale SIA (Società Italiana Andrologia) 43° anno tenutosi a Bari.

Ischaemic priapism tamsulosin-induced in chronic renal failure: may this represent a risk factor?

Olivieri Valerio
Primo
;
FORTUNATI, VALENTINA
Secondo
;
De Luca Francesco;Maurizi Angela;
2019

Abstract

Introduction: Ischaemic priapism following adrenergic alpha-antagonist is a rare emergency but some cases have been reported in literature. While opportunely describeing a case report of priapism following tamsulosin ingestion which presented to us, we reviewed the literature using PubMed library and selected all the articles about the casual relationship between those two entities: furthermore we looked for any other cases where priapism a-blockers-induced and chronic renal failure were both present in order to evaluate if this last condition may represent a risk factor. Patient and Methods: A 52 years old caucasian male with a clinical history of transplanted kidney presented to us for lower urinary tract symptoms related to a BPH condition. His prostate was firm and enlarged on digito-rectal examination. PSA and urine analysis were normal while blood examination revealed a chronic renal failure (creatinine 2,0 mg/dl). Empirical treatment with tamsulosin was initiated. Two days after the first dose of drug he developed a painfull persistent erection according to priapism diagnosis. After performing a distal shunt of the corpora and intracavernosal injection of etilephrine, full penile detumescence was obtained. Discussion: The proposed mechanism responsible for priapism following A1-antagonist is an alpha adrenergic blockade which directly inhibits the sympathetic impulse of detumescence expecially if a higher dose has been taken or its concentration is increased by metabolism inhibition. Although more common in non uroselective agents, few cases related to tamsulosin have been also described. In a systematic review of the literature 14 articles about priapism following a-blockers were found but to our knowledge this is the first case related to chronic renal function condition.. Conclusions: Adrenergic a-blockers are safe and effective drugs but, although rare, association with priapism is documented. Patient should be informed of the risk especially whenever affected by renal failure in order to not to delay medical care and earlier treat this urological emergency
File allegati a questo prodotto
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11573/1293039
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact